Phenytoin-Induced Erythroderma

    Published on:July 2019
    Journal of Young Pharmacists, 2019; 11(3):320-321
    Case Report | doi:10.5530/jyp.2019.11.65
    Authors:

    Lavanya Voora1, C.S Shastry2, Ramesh Bhandari3, Degam Sukeerthi1, Kala Bahadur Rawal1, Sharad Chand2,*

    1Department of Pharmacy Practice, TVM College of Pharmacy, Kappagal Road, Y. Nagesh Shastry Nagar, Ballari, Karnataka, INDIA.

    2Department of Pharmacy Practice, NGSM Institute of Pharmaceutical Sciences, Paneer, Nitte (Deemed to be University), Deralakatte, Mangaluru, Karnataka, INDIA.

    3KLE College of Pharmacy, A Constituent Unit of KAHER, Nehrunagar, BELAGAVI, Karnataka, INDIA.

    Abstract:

    Phenytoin is a frequently prescribed anticonvulsant/antiseizure drug due to its high efficacy. Erythroderma is an intense and widespread reddening of the skin due to inflammation which may often be associated with peeling of skin termed as exfoliative dermatitis. Erythroderma is a rare but severe Adverse Drug Reaction (ADR) of phenytoin. Here, we report a case of a patient who developed erythrodema during the treatment regimen including phenytoin prescribed for the treatment of alcoholic withdrawal seizures. ADR was confirmed by using the World Health Organization (WHO) and Naranjo’s causality assessment scale. The erythroderma condition was managed clinically by withdrawing the causal medication and administration of anti-histamines and corticosteroids with other supportive therapy. This case explains the adverse drug reaction occurring drugs used for cure. Hence there is a strong need for a pharmacovigilance programme and its awareness all over the nation.

    Key words: Phenytoin, Erythroderma, Anticonvulsant, Adverse drug reaction, Alcohol withdrawl seizure.

    Article Download

     

    Navigation